Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 113, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 9, 2024, 1:52 PM MDT for Los Alamos County, Santa Fe County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2024, 1:52 PM MDT (19:52 UTC)
- Expired
- Jul 9, 2024, 5:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Los Alamos County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 98 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WGUS55 KABQ 091952
FFWABQ
NMC028-049-092245-
/O.NEW.KABQ.FF.W.0113.240709T1952Z-240709T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
152 PM MDT Tue Jul 9 2024
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Los Alamos County in north central New Mexico...
Northwestern Santa Fe County in north central New Mexico...
* Until 445 PM MDT.
* At 152 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.25 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 0.75
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Los Alamos and White Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3595 10638 3595 10632 3596 10632 3596 10630
3597 10630 3597 10625 3593 10625 3593 10621
3583 10615 3577 10620 3581 10633 3585 10632
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
333 follow-up statements
220
WGUS55 KABQ 092129
FFWABQ
NMC028-049-092345-
/O.EXT.KABQ.FF.W.0113.000000T0000Z-240709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
329 PM MDT Tue Jul 9 2024
The National Weather Service in Albuquerque has extended the
* Flash Flood Warning for...
Los Alamos County in north central New Mexico...
Northwestern Santa Fe County in north central New Mexico...
* Until 545 PM MDT.
* At 329 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.25 inches of
rain have fallen. Additional rainfall amounts of 0.25 to 0.5
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Los Alamos and White Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3596 10630 3597 10630 3597 10625 3593 10625
3593 10621 3583 10615 3577 10620 3581 10633
3585 10632 3595 10638 3595 10632 3596 10632
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
33622
WGUS75 KABQ 092224
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
424 PM MDT Tue Jul 9 2024
NMC028-049-092345-
/O.CON.KABQ.FF.W.0113.000000T0000Z-240709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Santa Fe NM-
424 PM MDT Tue Jul 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR LOS ALAMOS AND NORTHWESTERN SANTA FE COUNTIES...
At 424 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.75 and 1.25 inches of rain
have fallen. Additional rainfall amounts of 0.25 to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Los Alamos and White Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3595 10638 3595 10632 3596 10632 3596 10630
3597 10630 3597 10625 3593 10625 3593 10621
3583 10615 3577 10620 3581 10633 3585 10632
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
12512
WGUS75 KABQ 092337
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
537 PM MDT Tue Jul 9 2024
NMC028-049-092347-
/O.EXP.KABQ.FF.W.0113.000000T0000Z-240709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Santa Fe NM-
537 PM MDT Tue Jul 9 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR
LOS ALAMOS AND NORTHWESTERN SANTA FE COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
&&
LAT...LON 3595 10638 3595 10632 3596 10632 3596 10630
3597 10630 3597 10625 3593 10625 3593 10621
3583 10615 3577 10620 3581 10633 3585 10632
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:06 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 9, 12:06 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1206 PM MDT Tue Jul 9 2024 ...New AVIATION... .SYNOPSIS... Issued at 159 AM MDT Tue Jul 9 2024 Storm coverage will increase today and Wednesday. Enough moisture and instability will be present for isolated severe storms as well as heavy rainfall each afternoon and evening favoring areas along and east of the Central Mountain Chain. Flash flooding is possible, and recent burn scars will be extremely susceptible. Showers and thunderstorms will focus across western and central New Mexico Thursday through the weekend. High temperatures will be near to slightly below normal for the next few days. && .SHORT TERM... (Today through Wednesday) Issued at 159 AM MDT Tue Jul 9 2024 It's a much quieter night across northern and central NM with just some lingering mid to high level clouds from yesterday's convection across central areas. The 595 dam upper high remains over the CA Inland Empire and southern Nevada with northwest flow over NM. Higher moisture in the form of dewpoints in the mid to upper 40s have also made its way to the Arizona border. After a quiet morning under mostly clear skies, strong daytime heating along with the higher moisture will result in the development of showers and storms across the mountain ranges along and east of the Continental Divide. Far northwest and west central NM, including Farmington and Gallup, will remain dry due to deep daytime mixing tapping into the northwest flow aloft and pushing the higher moisture back east towards the Rio Grande Valley. Showers and storms over the higher terrain will be capable of producing locally heavy rainfall and flash flooding over recent burn scars including the ones surrounding Ruidoso and the HPCC burn scar across the east slopes of the central mountain chain. A Flash Flood Watch remains in effect for these two areas. Showers and storms will spread into lower elevations across parts of central and eastern NM come the evening. A few storms across the northeast plains extending south to the east slopes of the central mountain chain could become strong to severe due higher bulk and directional shear from the northwest flow aloft. A mesoscale surface high is expected to develop over northeast NM in the wake of the convection this evening. This mesohigh will help send another northeast to east canyon wind and moisture back to the Santa Fe and ABQ Metro areas come the evening hours just before sunset. Gust of up to 35 mph will be possible across eastern ABQ. The higher moisture and east wind will make it as far west as the Arizona border come sunrise Wednesday morning. Convection this afternoon and evening will slowly taper off Tuesday night with activity lingering longest across southeast NM. On Wednesday, the upper high strengthens to 597 dam and nudges a bit northeast to the Great Basin with northerly upper level flow over New Mexico. Additionally, a shortwave trough dives south over the upper Mississippi River Valley on the backside of Beryl's remnant circulation over the Great Lakes. Between the two synoptic features a piece of the subtropical jet moves over New Mexico with some diffluence aloft over the central mountain chain. This will result in an uptick in shower and storm activity across the central mountain chain and adjacent highlands Wednesday afternoon and evening with storm motion to the south. With a higher risk of flash flooding from multiple rounds of storms, a Flash Flood Watch has been issued for the Sangre de Cristo Mountains, South Central Mountains, and surrounding highland zones. WPC has put a slight risk for excessive rainfall (level 2 out of 4) across the south central highlands and mountains for Wednesday. Additionally, SPC has put a marginal risk for severe storms across south central NM and eastern NM Wednesday afternoon and evening due to the high directional shear in place (southerly surface winds with northerly flow aloft). Outflow from these storms will likely produce another east canyon wind for the ABQ metro Wednesday evening. && .LONG TERM... (Wednesday night through Monday) Issued at 159 AM MDT Tue Jul 9 2024 Showers and thunderstorms with heavy rainfall will continue into the evening Wednesday. Flash flooding will remain possible and unlike most days, it's possible that the Sacramento Mountains may receive multiple rounds of precipitation. Most of the precipitation will trail off by midnight. On Thursday, the focus for showers and thunderstorms will be over the high terrain of both western and central NM, with less emphasis across the eastern plains. Storms will move toward the S or SSW which will bring somewhat better chances for precip in the ABQ metro. There is still a good chance for precipitation over both the Hermits Peak Calf Canyon and Sacramento Mountain burn scars, though amounts may not be as great as they will be on Wednesday. On Friday, the upper level high that has been parked over Las Vegas, NV will shift over UT and CO. This will allow storm motion to change again, with most storms moving toward the southwest or west. This will also allow some mid level dry air to move into southeastern portions of the CWA. This is good news in that storms will focus across the northwest half of NM, and should allow for what will likely be a much needed break in the action across the Sacramento Mountain burn scars. That break should continue into Saturday as well. Thereafter, all eyes will be on an inverted trough moving northward from Old Mexico. Models are struggling with the timing of this feature and if it will even make it into NM. If it arrives early next week, the upper high will weaken and push northeastward, and moisture will return allowing for scattered to numerous showers and thunderstorms with little to no storm motion. && .AVIATION... (18Z TAFS) Issued at 1201 PM MDT Tue Jul 9 2024 Scattered showers and thunderstorms are forecast to develop over the high terrain of the central mountain chain and to a lesser extent over the Continental Divide in western New Mexico early this afternoon. Storms will then drift southeastward at 5 to 15 kt, filling into some nearby highlands and the northeastern plains through the early evening. Storms will produce heavy downpours with brief reductions in ceiling and visibility, and a few of the stronger cells will be capable of hail and damaging downburst winds. Storms will mostly come to an end before midnight, but a stray cell or two may linger into the early morning hours Wednesday. Even more coverage of storms is expected Wednesday afternoon. && .FIRE WEATHER... Issued at 159 AM MDT Tue Jul 9 2024 No critical fire weather is expected across the forecast area through early next week. Through Wednesday, higher surface moisture will remain in place across central and eastern NM with drier air across far northwest and west central areas in the form of afternoon relative humidity values around 10 percent and dewpoints in the 30s. The higher moisture makes it way to these drier areas of the state late week due to the upper high over the Great Basin shifting east to the central Rockies. Diurnal showers and storms will be focused across central and eastern NM through Wednesday shifting to north central and western NM come Friday and this weekend. Winds will overall remain light with the one exception being from the diurnal storm activity. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 93 61 95 63 / 0 0 0 0 Dulce........................... 86 47 87 47 / 30 20 40 20 Cuba............................ 86 53 86 54 / 20 20 30 30 Gallup.......................... 92 50 93 53 / 5 0 5 0 El Morro........................ 87 55 88 56 / 20 20 20 10 Grants.......................... 89 54 90 55 / 20 20 20 10 Quemado......................... 89 56 91 57 / 30 30 40 20 Magdalena....................... 85 62 87 60 / 50 30 60 40 Datil........................... 85 57 86 57 / 50 50 50 20 Reserve......................... 91 52 94 53 / 50 20 60 20 Glenwood........................ 93 65 96 64 / 60 20 60 30 Chama........................... 78 46 77 47 / 50 30 60 30 Los Alamos...................... 80 59 80 59 / 50 30 80 30 Pecos........................... 81 54 79 55 / 50 30 90 30 Cerro/Questa.................... 78 44 80 42 / 60 60 80 30 Red River....................... 69 44 69 44 / 70 60 80 30 Angel Fire...................... 73 39 73 39 / 70 70 80 30 Taos............................ 82 48 84 49 / 50 40 60 20 Mora............................ 77 49 76 49 / 60 40 80 30 Espanola........................ 86 57 87 57 / 30 30 50 20 Santa Fe........................ 83 58 82 58 / 40 40 80 30 Santa Fe Airport................ 86 57 86 56 / 30 30 60 30 Albuquerque Foothills........... 90 64 89 63 / 30 30 50 30 Albuquerque Heights............. 91 64 90 64 / 20 20 30 30 Albuquerque Valley.............. 93 64 92 63 / 10 20 20 20 Albuquerque West Mesa........... 91 64 91 64 / 20 20 30 20 Belen........................... 94 62 94 61 / 20 30 30 20 Bernalillo...................... 92 63 91 63 / 20 20 30 20 Bosque Farms.................... 93 60 93 60 / 10 20 30 30 Corrales........................ 92 62 91 64 / 20 20 30 20 Los Lunas....................... 93 61 94 62 / 10 30 30 20 Placitas........................ 90 62 88 61 / 20 30 50 30 Rio Rancho...................... 91 64 91 64 / 20 20 30 20 Socorro......................... 93 66 95 64 / 30 30 50 30 Sandia Park/Cedar Crest......... 84 58 82 57 / 30 40 60 30 Tijeras......................... 88 59 86 58 / 30 30 60 30 Edgewood........................ 87 57 84 54 / 30 40 60 30 Moriarty/Estancia............... 88 54 86 52 / 30 30 60 40 Clines Corners.................. 83 54 80 53 / 50 30 70 40 Mountainair..................... 86 56 85 54 / 40 30 60 40 Gran Quivira.................... 87 56 86 54 / 50 40 70 50 Carrizozo....................... 87 62 86 60 / 50 50 80 50 Ruidoso......................... 77 56 76 54 / 70 40 90 50 Capulin......................... 78 53 83 54 / 60 20 40 10 Raton........................... 83 52 86 53 / 60 20 40 10 Springer........................ 85 53 88 54 / 70 30 50 20 Las Vegas....................... 79 52 78 52 / 60 40 80 20 Clayton......................... 86 59 90 60 / 30 20 20 5 Roy............................. 81 57 84 56 / 60 40 50 20 Conchas......................... 90 61 90 61 / 40 50 40 30 Santa Rosa...................... 88 60 88 59 / 40 40 50 50 Tucumcari....................... 91 61 91 61 / 20 40 30 40 Clovis.......................... 88 64 89 63 / 10 40 40 40 Portales........................ 89 64 90 63 / 5 30 40 40 Fort Sumner..................... 90 63 90 62 / 20 60 40 50 Roswell......................... 94 69 95 67 / 10 20 50 30 Picacho......................... 86 62 83 60 / 50 30 70 40 Elk............................. 81 58 81 57 / 70 30 80 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for NMZ214-215-226. Flood Watch from Wednesday afternoon through Wednesday evening for NMZ214-215-222>224-226-229-239-240. && SHORT TERM...71 LONG TERM....34 AVIATION...52
In the hours before
Local storm report, Jul 9, 1:37 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
137 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM Flash Flood Ruidoso 33.34N 105.68W
07/09/2024 Lincoln NM NWS Employee
One person trapped by flood waters in a car
needing rescue at Mechem and Sudderth.
&&
CGThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:31 AM MDT | Flood Watch | ABQ | Bernalillo, Chaves, Colfax, Lincoln, Mora, Rio Arriba and 7 more | 44 hr |
| Jul 9, 1:01 PM MDT | Flash Flood Warning | ABQ | Lincoln | 5 hr |
| Jul 9, 2:09 PM MDT | Flash Flood Warning | ABQ | Lincoln | 4 hr |
| Jul 9, 2:09 PM MDT | Flash Flood Warning | ABQ | Lincoln | 4 hr |
| Jul 9, 2:43 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Jul 9, 3:03 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 19 min |
| Jul 9, 3:05 PM MDT | Special Weather Statement | ABQ | Colfax | 40 min |
| Jul 9, 3:21 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 9, 3:21 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 39 min |
| Jul 9, 3:32 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 28 min |
| Jul 9, 3:43 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 32 min |
| Jul 9, 4:05 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 9, 4:39 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Jul 9, 4:57 PM MDT | Areal Flood Advisory | ABQ | Mora | 3 hr |
| Jul 9, 5:38 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.